Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 237, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 31, 1998, 9:10 PM CDT for Washington County, Alabama. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 1998, 9:10 PM CDT (02:10 UTC)
- Expired
- Aug 31, 1998, 10:30 PM CDT
- In force
- 80 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Washington County, AL
The radar
The Mobile radar (KMOB), 81 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 2.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 785 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
125 WUUS1 KMOB 010210 SVRMOB ALC129-010330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 910 PM CDT MON AUG 31 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 1030 PM CDT * AT 908 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF MILLRY OR 6 MILES WEST OF LOPER... AS INDICATED BY DOPPLER RADAR... MOVING SOUTH 5 MPH. * THE PATH OF THIS SEVERE THUNDERSTORM WILL BE MAINLY OVER RURAL AREAS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:20 PM CDT, 6 hours 50 minutes earlier.
Area forecast discussion, Aug 31, 2:20 PM CDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 220 PM CDT MON AUG 31 1998 TSTMS THIS AFTERNOON ARE ALONG AND SOUTH OF SFC TROF AND MORE NEAR SEA BREEZE...BELIEVE THESE WILL DIE OUT OVER SE MS AND NORTHERN SECTIONS OF FORECAST AREA THIS EVENING. A GREAT DEAL OF UNCERTAINITY WITH THE SYSTEM OVER SOUTHWEST GULF...WILL LIKELY BE A TD SOON. GUIDANCE FORECAST FOR THE MOST PART MOVE DISTURBANCE TO THE NNE AT VARYING SPEEDS OVER THE NEXT FEW DAYS. IN EITHER CASE IT APPEARS THAT RAIN CHANCES WILL INCREASE LATE TONIGHT AND TUESDAY MORNING AS DEEPER MOISTURE AND UPWARD VERTICAL MOTION ASSOCIATED WITH NORTHERN SECTIONS OF SYSTEM APPROACH THE COAST. THE NGM WHICH IS ONE OF THE SLOWEST AND WEAKEST OF THE MODELS GIVE COAST 80 PERCENT POPS ON TUESDAY WHILE ETA WHICH IS FASTER AND STRONGER IS AT 60 PERCENT...SO HARD TO CHANGE CURRENT 70 POPS FOR COAST TOMORROW. TEMPS DEPENDENT ON RAIN COVERAGE. OVER THE COASTAL WATERS...SAME SCENARIO WITH WINDS BECOMING MORE EASTERLY AND STRONGER WITH TIME AS SEAS BUILD TO 5 FT. SCATTERED TSRA BECOMING MORE NUMEROUS LATE TONIGHT AND TUESDAY. MOB 75/87/74/87 4756 PNS 76/87/76/87 4756 DTS 78/86/78/86 4756 GZH 72/92/74/89 3434 11
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.